How to use Naloxone and Narcan to prevent opioid overdose
In United States, a record-setting 81,000 people opioid overdose deaths in 2021. But despite that grim number, there’s hope: drugs like buprenorphine can treat opioid use disorder, while harm reduction methods As exchange needles can limit threats such as infectious disease.
There is also another promising tool, naloxone. Emergency medicine reverses the effects of opioids on the brain in 30 to 90 minutes, allowing people who have had an opioid overdose to start breathing again. Distributed as an injection or a nasal spray sold under the brand name Narcan, it can save lives. However, for the drug to work, someone needs to be around the person taking the drug to help them as quickly as possible.
“Families and friends of drug users are the real first responders,” says Gina Dahlem, associate clinical professor at the University of Michigan School of Nursing. For this reason, she says, it is essential that anyone who may be near a drug user has easy access to naloxone and knows how to use it.
Here’s what to know about Narcan and how to get it.
What is Naloxone or Narcan?
Naloxone is a medicine that temporarily blocks the effects of opioids (such as heroin, fentanylor oxycodone) by binding to opioid receptors, located on the central nervous system.
It comes in two forms: a nasal spray, sold under the brand name Narcan, or as a generic alternative, and an injectable drug. Both can be used by people who overdose on opioids, even if they are already unconscious. After an injection of naloxone, a person usually begins to breathe normally again within 2-3 minutes. People who have been given naloxone should immediately call 911 for prompt medical attention, while observing the overdose until paramedics arrive.
Lewis Nelson, chair of emergency medicine at Rutgers School of Medicine in New Jersey, said the main goal of giving someone naloxone is not to revive them, but to restore their ability to breathe, because Opioid overdose can kill people by suffocation. “The only reason you die from an opioid overdose is respiratory failure, not unconsciousness,” he said. “So just waking them up isn’t the end point – the end point is getting them to breathe.”
Experts often recommend people carry a nasal spray because it’s simple to spray onto one’s nose and the person using it doesn’t have to worry about using needles, which can be intimidating and potentially dangerous. risk of blood-borne disease transmission. if the needle is not sterile or if someone accidentally sticks to it.
Who should bring naloxone?
While it’s most important to carry naloxone to help people who use opioids, it’s also a good idea to carry naloxone if a drug-using loved one is primarily taking other substances, such as cocaine or methamphetamine. Over-the-counter drugs are often contaminated with various substances, especially the opioid fentanyl. This increases the risk of overdose in part because people with less tolerance to opioids can consume the drug; A lack of tolerance makes it more difficult for drug users to control their opioid dosage, because it is difficult to determine the proportion of opioids in a substance or their potency. (Naloxone will only reverse the effects of opioids—not other drugs.)
You don’t even need to know a drug user carries naloxone. Laura Levine, who conducts naloxone training through the nonprofit VOCAL New York, says she encourages people to take naloxone, regardless of whether they have close friends or family members who use drugs. “Community members come in and ask to be trained and get Narcan kits, because they see a lot of overdose cases in their community,” Levine said. “They react to overdoses in the stairs, on the train, in the park.”
Where do you get naloxone?
After naloxone was approved by the US Food and Drug Administration in 1971, it was used almost exclusively in hospitals and emergency personnel. But over the past few decades, all 50 states have enacted laws easing access to naloxone. Most countries allow people to take naloxone if they plan to use it for someone else, though different laws by state. In some states, including California, New York, and Kentucky, naloxone is available in pharmacies without a prescription.
Nasal sprays tend to be more expensive than injectable naloxone; some pharmacies charge more than $100 for a box of Narcan two doses. But Narcan and naloxone are freely available in many places, including in vending machines in IndianaNew York Cityand Philadelphia; through mail order programs like Next Distributionand locally through harm reduction and government programs. One tool from the National Harm Reduction Coalition also helped locate naloxone.
Free courses that teach people how to give naloxone are widely available through local harm reduction organizations, including through National Harm Reduction Coalition, as well as online.
When should you offer Narcan — and how do you do it safely?
Levine says: Naloxone should be given when a person has signs of an opioid overdose, including blue or gray lips or fingertips, snoring or grunting, and slow and shallow breathing. Nelson recommends counting a person’s breaths; if they fall below six minutes a minute, naloxone should be given. In some cases, patients will need an extra dose of Narcan, but experts recommend waiting two to three minutes after taking it to see if the patient starts breathing again.
It is important to remember that the effects of naloxone lasts about 30 to 90 minutes, so the person who overdosed could be at risk of taking the overdose again after the effects wore off, as the opioid could still be in their system. Calling 911 helps protect the person from another overdose.
Are there any risks to giving someone Naloxone?
Naloxone is safe and poses no risks for people who are not already taking opioids, (although some people may be allergic to it). However, when a person under the influence of opioids receives naloxone, they may immediately begin to experience withdrawal symptoms, which may include vomiting.
Withdrawal can be frustrating for people with opioid use disorders, so some people may panic or — worse — try to consume more opioids after being given naloxone. Levine recommends letting the person know they’ve received an injection of naloxone — so they know the withdrawal effect is temporary — and keeping them as calm and comfortable as possible when emergency responders arrive.
Other must-read stories from TIME